Thunderstorm Wind, Alfalfa
- When
- August 25, 2:30 PM CST
- Where
- Alfalfa County, Great Salt Plains la
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 36.833, -96.917
Power lines were downed.
15 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 25, 1:38 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
238 PM CDT FRI AUG 25 2006
.DISCUSSION...RAIN...MORE RAIN...AND COOLER WEATHER WILL BE GOOD
NEWS AS IT ARRIVES THIS WEEKEND. THE CHANGES WILL OCCUR WITH A COLD
FRONT...WHICH WILL REACH NORTHERN OKLAHOMA LATE THIS
EVENING...CENTRAL OKLAHOMA SATURDAY AFTERNOON...AND THE RED RIVER
VICINITY ON SUNDAY.
UNTIL THE FRONT ARRIVES...THE VERY HOT AFTERNOONS AND WARM MORNINGS
HAVE PROMPTED A HEAT ADVISORY FROM INTERSTATE 40 SOUTHWARD. THE
ADVISORY WILL LIKELY BE TRIMMED AWAY FROM THE NORTH AS THE COLD
FRONT MAKES PROGRESS. FIRE WEATHER WILL ALSO BE A CONCERN ON
SATURDAY IN SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE FORECAST
HUMIDITY AND WINDS BOTH REMAIN MARGINAL FOR RED FLAG CRITERIA IN
TEXAS ZONES...SO WILL LET THE NIGHT SHIFT MAKE THE CALL ON REISSUING
FOR SATURDAY.
THE BIGGER OVERALL STORY WILL BE RELIEF FROM THE HEAT...AND
WIDESPREAD BENEFICIAL RAINFALL. WATER VAPOR IMAGERY SHOWED A STORM
SYSTEM OF SIGNIFICANT STRENGTH FOR THIS TIME OF YEAR...DIGGING
THROUGH THE CENTRAL ROCKIES. INCREASING MID AND UPPER LEVEL FLOW
OVER THE PLAINS WILL LEND BACKGROUND SUPPORT AND ORGANIZATION TO
THUNDERSTORM COMPLEXES FORMING ALONG THE COLD FRONT. THIS TYPE OF
ORGANIZATION IS WHAT HAS BEEN LACKING WITH THE LAST SEVERAL COLD
FRONTS. IN ADDITION...SEVERAL DAYS OF WESTERLY FLOW HAVE CAUSED MID
LEVEL LAPSE RATES TO STEEPEN...WHILE MOIST LOW LEVELS REMAIN IN
PLACE. THIS WILL RESULT IN SUFFICIENT INSTABILITY FOR SEVERE STORMS
TO BECOME A BIT MORE NUMEROUS THAN IN RECENT WEEKS...MAINLY BETWEEN
MID AFTERNOON AND MIDNIGHT...OVER THE NEXT 3 DAYS.
THE FIRST ROUND OF THUNDERSTORMS SHOULD FORM ALONG THE FRONT IN THE
PANHANDLES AND NORTHERN OKLAHOMA THIS EVENING. ALTHOUGH THE SEVERE
THREAT WILL DECREASE AFTER DARK...STORMS SHOULD CONTINUE...AIDED BY
A WELL DEFINED SHORTWAVE TROF MOVING EAST FROM NEW MEXICO...AND A
MOIST LOW LEVEL JET. WITH INDIVIDUAL STORM MOTIONS TO THE
NORTHEAST...AND THE JET PERPENDICULAR TO THE COLD POOL...THE NAM
WIND SHIFT LOOKS REASONABLE...MAKING ONLY SLOW PROGRESS TO THE SOUTH
OVERNIGHT. MODELS SEEM TO HAVE A GOOD HANDLE ON THE UPPER AIR
PATTERN THROUGH SATURDAY...AND SUGGEST DEEP FRONTOGENESIS TO KEEP
OCCASIONAL RAIN GOING TO THE NORTH OF THE FRONT. THE OUTFLOW
BOUNDARY WILL BE ANOTHER FOCUS FOR INITIATION SATURDAY
AFTERNOON...SOMEWHERE IN CENTRAL OKLAHOMA. THIS IS THE TIME PERIOD
IN WHICH STORM MOTIONS APPEAR THE SLOWEST...AND HEAVY RAIN THREAT
APPEARS THE GREATEST...SO HAVE MENTIONED HEAVY RAIN IN THE ZONE
FORECAST.
SUNDAY SHOULD BE EVEN MORE ACTIVE...AS THE MAIN LONGWAVE
TROUGH...AND ITS ASSOCIATED DEEP LAYER LIFTING SWING OUT OF THE
ROCKIES. EXPECT WIDESPREAD ELEVATED THUNDERSTORMS...BECOMING MORE
SURFACE BASED NEAR THE FRONT IN SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. WITH MID AND UPPER FLOW INCREASING...AND BACKED LOW LEVEL
WINDS...AREAS TO THE SOUTH WILL SEE THE BEST CHANCE FOR SEVERE
STORMS...INCLUDING THE POSSIBILITY OF SUPERCELLS PER SPC DAY3
OUTLOOK.
THE TROUGH SHOULD SWEEP THE RAIN CLEAR OF THE AREA BY LATE
MONDAY...SO HAVE REMOVED POPS FOR TUESDAY...BUT NOT BEFORE
WIDESPREAD 1 TO 3 INCH ACCUMULATIONS OCCUR. BEHIND THE STORM...COOL
HIGH PRESSURE LOOKS TO TAKE HIGH TEMPERATURES DOWN INTO THE MIDDLE
80S MONDAY...WITH ONLY A SLOW WARMUP AND DRY WEATHER PERSISTING THE
REST OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 78 97 71 91 / 30 60 70 70
HOBART OK 77 97 70 90 / 30 50 60 70
WICHITA FALLS TX 81 105 75 95 / 20 30 30 50
GAGE OK 69 88 66 83 / 70 50 60 60
PONCA CITY OK 71 88 67 86 / 70 60 60 70
DURANT OK 81 102 79 97 / 20 30 30 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 6 AM CDT SUNDAY FOR OKZ021-OKZ022-OKZ023-
OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-OKZ029-OKZ030-OKZ031-
OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-OKZ038-OKZ039-
OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-OKZ045-OKZ046-OKZ047-
OKZ048-OKZ050-OKZ051-OKZ052.
TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083-TXZ084-
TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.
HEAT ADVISORY UNTIL 6 AM CDT SUNDAY FOR TXZ083-TXZ084-TXZ085-
TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.
&&
BURKE/30HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI AUG 25 2006
OKZ004>048-050>052-TXZ083>090-261200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT FRI AUG 25 2006
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH OF A LINE FROM PERRY TO
FAIRVIEW...TO VICI AND ARNETT.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 1 AM.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.
MINOR WIND DAMAGE TO TREES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM UNTIL
1 AM.
DISCUSSION...
BY LATE AFTERNOON...STRONG HEATING IN ADVANCE OF A COLD FRONT OVER
KANSAS WILL RESULT IN MODERATE INSTABILITY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS SOUTHERN
KANSAS AND FAR NORTHERN OKLAHOMA NEAR THE FRONT. A FEW OF THESE
STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND 65 MPH WINDS.
THUNDERSTORM COVERAGE MAY INCREASE DURING THE LATE EVENING AND
OVERNIGHT HOURS...BUT THE THREAT OF HIGH WINDS AND HAIL WILL
GRADUALLY DIMINISH AS INSTABILITY DECREASES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
BREEZY CONDITIONS...LOW HUMIDITIES AND HOT TEMPERATURES WILL
CAUSE VERY HIGH TO EXTREME FIRE DANGER FOR PARTS OF THE AREA. A RED
FLAG WARNING IS IN EFFECT FOR WESTERN NORTH TEXAS. A HEAT ADVISORY
IS ALSO IN EFFECT WITH VERY HOT DAYTIME TEMPERATURES AND WARM
NIGHTS. PERSONS WITH OUTDOOR ACTIVITIES SHOULD USE EXTREME CAUTION.
FOR ADDITIONAL INFORMATION REFER TO THE LATEST FIRE WEATHER AND HEAT
ADVISORY PRODUCTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY ACROSS
NORTHERN AND CENTRAL OKLAHOMA AND AGAIN SUNDAY ACROSS CENTRAL AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE RISK FOR SEVERE
STORMS WILL BE ASSOCIATED WITH A SLOW MOVING COLD FRONT AND A MID
LEVEL STORM SYSTEM MOVING SLOWLY ACROSS THE CENTRAL AND SOUTHERN
PLAINS. THUNDERSTORM CHANCES CONTINUE THROUGH MONDAY.
OTHER HAZARDOUS WEATHER...
HEAVY... AND POTENTIALLY EXCESSIVE RAINFALL WILL ALSO BE ASSOCIATED
WITH THE STORM SYSTEM. ESPECIALLY ACROSS NORTHERN INTO CENTRAL
OKLAHOMA SATURDAY INTO SATURDAY NIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 233 PM CDT FRI AUG 25 2006 OKZ006-251945- ALFALFA OK- 233 PM CDT FRI AUG 25 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CARMEN AT 233 PM CDT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 45 MPH ARE POSSIBLE. PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 255 PM CDT FRI AUG 25 2006 OKZ007-008-252015- GRANT OK-KAY OK- 255 PM CDT FRI AUG 25 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF RENFROW AT 255 PM CDT...MOVING NORTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 320 PM CDT FRI AUG 25 2006 OKZ007-008-252045- GRANT OK-KAY OK- 320 PM CDT FRI AUG 25 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER KAY COUNTY AT 320 PM CDT... MOVING EAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
15 thunderstorm wind, 1 hail. Local standard time, as filed.
Power lines were downed.
Several power poles were snapped.
Wind was reported at the junction of Highways 58/8 and Highway 64.
Hail was reported at the junction of Highways 58/8 and Highway 64.
Several severe thunderstorms caused strong winds from mid- afternoon into the evening hours. Wind gusts reached as high as 69 knots (80 mph). The strong wind gusts caused widespread damage across the town of Cherokee. Numerous power poles and lines were downed which resulted in all the residents of Cherokee having no power for a time. A hangar at the Cherokee Municipal Airport received heavy damage to the roof and several walls. A few planes were also damaged. The debris was said to have traveled several hundred yards across the runways. Several plate-glass windows were also blown out at the local Chevrolet dealership. Numerous trees and tree limbs were downed. Road signs were also blown over.
A well constructed barn was destroyed.
Wind was measured by the Oklahoma mesonet.
Several 4 to 5 inch diameter tree limbs were downed around the Sooner Mall on the west side of Norman.
Several power poles were downed.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Power lines were downed. A wall of an old car wash was also blown in.
Wind was measured by the Oklahoma mesonet.
Several power lines were downed on Highway 132.
A travel-trailer was destroyed. Several trees were downed. Several outbuildings were also damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530272, 5530273, 5530274, 5530275, 5530340, 5530276, 5530277, 5530278, 5530279, 5530280, 5530281, 5530282, 5530283, 5530284, 5530285, 5530341.